Jump to content
Important Survey - Please Participate ×

Help! Can't fall asleep with breathing issues (Ativan taper)


[ho...]

Recommended Posts

I'm at 2mg Ativan and preparing to taper off slow via the Ashton method but staying on Ativan instead of cross tapering to Valium. 

I'm scared because last time I tried to taper, my breathing got so bad, I couldn't fall sleep for days. 

I'm really concerned about having these issues again and dying from lack of sleep.

What causes this and is there a workaround to get even an hour or two of sleep while tapering? Would a CPAP help?

What happened last time

I couldn't take a deep breath 24/7. Like I didn't have anxiety and wasn't hyperventilating. Every time I tried to take in a breath it felt like it would get trapped halfway up deep in my lungs. And then I would have to breath out a little and suck the air in harder to get a full breath. Doing this all manually and consciously mins you.

I couldn't fall asleep at all because of not being able to get a deep breath. Emphasis here on "fall asleep". No I wasn't waking up gasping or having mucus. I wasn't falling asleep. Breathing exercises didn't help. Changing body positions in the bed didn't help. Bending myself or using a pillow under my stomach didn't help. Diet changes did nothing. Melatonin, magnesium, sleep aids all did nothing. L-theanine didn't work either. In fact, those things just made my akathisia worse.

I was getting zero sleep. Period. I do data science for a living. I was counting the time. 

Eventually I would cave and take the benzos after four days. I did this 3-4 times.

Some facts about me

I can't do sleep, anxiety, antihistamine or antipsychotics meds of any kind as they will trigger or worsen my akathisia problem 

I am underweight (108lbs, 5" 8') and malnourished (trying to treat this now)

I have a histamine intolerance which greatly limits my diet

I have a hiatal hernia

I've had sleep apnea from reflux in the past that causes me to wake up gasping but went away with diet changes

Prior to benzos I've had a low heart rate (55-60bpm) and blood pressure (100/70). My blood pressure and heart rate are even lower now on the benzos (50-65bpm, sometimes 96/64)?

 

Please help me!

thanks!

Edited by [ho...]
Link to comment
Share on other sites

Sorry to learn that your sleep is so bad at the moment.  I had issues breathing too.  It felt like I was breathing through a straw.  That lasted about 2-3 months.  Your body will get all the sleep it needs before anything serious can or will happen to you.  Microsleep can sustain somewhat you until some sleep returns on it's own.  I'd focus on eating a clean, healthy diet.  A low heart rate isn't necessarily a bad thing.  I do a lot of cardio and my resting heart rate is around 58 bpm.  I'm not a doctor, but your BP looks fine at 100/70.  If it would give you peace of mind, consider having medical tests done to rule out any abnormalities and that might also relax you more so you can get some sleep.  

Insomnia was my worst symptom.  Unfortunately short of a non-Benzo Rx drug, I don't what else might work as I am sure you tried all of the OTC, herbal and natural sleep remedies?  

Link to comment
Share on other sites

Since others have directed you to medical professional for advise I'd just like to say what helped me.

PulsOX gives me lots of comfort. Same breathing issue here, feels like I'm breathing through a straw when I lay down in bed. It's scary, uncomfortable and caused me to panic till I figured out how to deal with it in my way. I think it will go away when my natural GABA level come up, but that's just what I say to myself, although that's how its been in the past every time. It happens to me when I take too big of a step down. I also get the Globus sensation in the back of my throat. Over all I think its anxiety, the worst ever. Steady and constant in the background and more in my face when I lay down.

The way I handle this is to make sure my stats are good (SPo2 and pulse) and then just knock myself out. It's what's right for me. The worst thing I can do is worry about it. No one knows when it will be over and so I just choose not to worry. For me I get very winded with walking to the mailbox and forget about exercise much at all right now. If I can get one BeatSaber song done or even push mow the yard a little I'm happy.

Things that I've tried and do not work. Afrin, Albuterol inhaler and all types of anti-histamines for Globus. The best thing I have used was Breath Right strips. It does not open the lungs, but when the lungs are ready the nose isn't stoppin the air flow. There are no good OTC anti-anxiety meds, stay away from GABA supplements. Check every med to find out if it screws with GABA.

It might feel near impossible at the beginning, but it is imperative that you develop a strong and positive mental attitude if you don't already have it.

God bless and sty strong.
 

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...